Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Eur J Clin Nutr. 1999 Oct;53(10):771-5.

Dietary supplements of dehydroepiandrosterone in relation to breast cancer risk.

Author information

  • Oncology Department, St Thomas' Hospital, London, UK.

Abstract

OBJECTIVE:

Dietary supplements of the adrernocertical hormone dehydroepiandrosterone (DHEA) are widely taken in the hope of staving off the aging process. Potential dangers have not been fully researched, particularly evidence of a correlation between increased serum concentrations of DHEA and higher breast cancer risk in postmenopausal women.

DESIGN:

The review examines reports of clinical, epidemiological experimental studies for evidence that DHEA may be a factor in promoting the growth of mammary cancer. Biological mechanisms which might be involved are identified.

RESULTS:

DHEA is reported to inhibit the growth of human mammary cancer cells in vitro and also the growth of chemically-induced mammary cancer in rats. However, growth inhibition occurs only in the presence of high oestrogen concentrations, and growth stimulation occurs in both models in the presence of a low-level oestrogen milieu. Epidemiological studies report a positive correlation between higher serum concentrations of DHEA and increased breast cancer risk in the case of postmenopausal but not premenopausal women. Postulated mechanisms include a direct effect on mammary cells by androgenic metabolites of DHEA or an indirect effect by an increase in bioavailable oestrogen levels. The increased serum concentration of free insulin-like growth factor 1 which follows prolonged DHEA intake may also have a role by stimulating oestrogen receptor activity in breast tissue.

CONCLUSION:

Late promotion of breast cancer in postmenopausal women may be stimulated by prolonged intake of DHEA, and the risk may be increased by the endocrine abnormality associated with pre-existing abdominal obesity. Caution is advised in the use of dietary supplements of DHEA particularly by obese postmenopausal women.

PMID:
10556982
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk